Liv’s last dose of steroids was the night before. She did so much better on the steroids than we expected. She was emotional, meaning she would get upset easily if things didn’t go her way, but she never got to the point that she did during induction where she threw huge tantrums and there was no talking her out of what she wanted. We were so relieved about that! She also didn’t ever get to the point that she did in Induction where she was moaning constantly and wouldn’t use her words and talk to us. The hunger didn’t kick in until about day 6, so we didn’t have to deal with too much eating and stressing about giving her too much to eat.
Clinic was on Tuesday, which was Day 8. She definitely was having some steroid effects that morning. She was whiny and emotional and didn’t want to go to the hospital. She was complaining of her stomach hurting and the whole drive up she had a gigantic frown on her face and wouldn’t talk to me, other than to cry about her stomach every few minutes.
Port access wasn’t very fun, she cried and wailed pretty hard 😦 Her numbers were really great. Steroids boost the numbers, they kind of trick the immune system into thinking its better than it is.
Once we were in our room, she cried and cried. I couldn’t distract her with anything like I normally can there. By the time the doctor came in to talk to us she was pretty worked up and cried through the whole appointment. Her doctor was concerned and shocked to see her this way. I assured her that this is how she always is on steroids, and at least she wasn’t as crazy as she was during Induction at the hospital 🙂 Her doctor said she is affected by the steroids very strongly, and suggested that we use an anti depressant when she is on them. After the doctor left the room Liv started crying even harder and then suddenly covered her mouth and said “I need to throw up!” So, I ran her over to the sink and she leaned over it for about five minutes, screaming and panicking that she was going to throw up. Luckily she never did.
Now it was time for her infusion. She had to get Pentamidine this day so we settled into our chair for a long visit. The Pentamidine ran for an hour, then it flushed for 15 minutes, then they pushed the Vincristine, and then ran the Doxorubicin for 15 minutes. I told them that last week she had been nauseous for two days after the Doxo so they decided to combine both Zofran and Ativan this time to see if it would take the edge off.
The whole time we were back there I couldn’t get her to do anything. She wouldn’t play with her favorite volunteer, she wouldn’t do crafts, she wouldn’t play on her iPad, she wouldn’t play games, she wouldn’t do art and she refused to eat anything. She just sat on my lap and cried. Finally I just pulled out the iPad and put on High School Musical (she loves that show right now). It atleast got her to calm down, but she kinda whimpered the whole time we watched. Right at the end they gave her the Zofran and Ativan and within two minutes she started singing along to the songs of HSM and then started giggling. It was bizarre. She had this goofy grin on her face and started randomly talking to the nurses (she NEVER talks to the nurses). I must have looked really confused because the nurse said with a smile, “Ativan makes them loopy, we see this in most patients.” I wanted to say, “Well how about we just give Ativan to her when we get to the hospital EVERY week?” Haha. Once her meds were done and it was time to leave they brought me a wheel chair to take her to the car in. Since she was pretty loopy we didn’t want to risk her falling. We started going down the hall and she was really chatty. She said a few times, “Mom I feel dizzy, hahahaha.” We got down to the Pharmacy because I needed a prescription refilled. While we were waiting in line she kept lurching forward. I kept grabbing her shoulders and telling her to sit back because I didn’t want her to fall out of the wheelchair. She did it two more times and wasn’t saying anything to me. I walked around the front of the wheelchair and looked at her and she had her hands covering her mouth and her eyes were big. “Are you going to throw up!?” I asked. She shook her head “yes”. “Hold on! Hold on!” I said as I frantically threw open her backpack. Luckily I had grabbed a vomit bag on the way out of clinic or this could have been bad! I shoved it in front of her face just in time. She filled the whole bag up. I was SO grateful I had grabbed a bag! Her vomit would have been contaminated with chemo and would have required special care and attention to get cleaned up. Also, there were people all over the pharmacy. It would not have been a pretty sight if there was chemo vomit all over!
I was a little worried that she threw up when she was on both Zofran and Ativan, so I turned the wheelchair around and took her straight back upstairs to make sure it was fine to let her go. They assured me it was ok and we headed home. She was really happy the rest of the day on that Ativan. Haha. Although I’m pretty sure it was the reason she threw up.
The next few days were good. Each day got better and better as the steroids wore off. We got to do 7 days with no steroids. By about Friday she was doing really great and we had a fun weekend! We had a family reunion with my mom’s dad’s family. She had a blast playing at the park all day. We knew her numbers would be close to zero soon and we were concerned having her out and playing hard for too long so half way through the day we sent her home with Rick’s parents to have a nice relaxing rest of the day in bed.
We headed back up to Primary Children’s for clinic. I’ve noticed that every time we drive up (its about a 50 minute drive), the closer we get, the more subdued and pouty she gets. By the time we exit, almost every time without fail, she says, “Mommy, my tummy hurts.” Its become too much of a pattern to be her constipation pain that we used to think it was. We are pretty sure its anxiety 😦 Poor thing hates to go to clinic so bad.
Clinic went pretty well this time though. It was a quick visit and she didn’t have the steroid effects as badly in her system. She was happy and played instant snow the whole time 🙂 I was shocked when they came to tell me that her ANC was at 0! She had been so happy and looked so good that I didn’t think there was anyway she would be at 0 yet. It was crazy that she went from 3800 to 0 in just one week! This means that she pretty much has no immune system. She is very susceptible to getting sick and we have to be careful with exposing her to too many people or germy places. They said she could play with her cousins or like one friend at a time as long as they aren’t sick. But we have to be extra careful with hand washing and keeping everyone around her clean as well.
This week has been really low key. She started steroids again on Tuesday and the effects have been a lot stronger. On the first day we were seeing a lot of emotions and she was starving. I’m assuming its because the effects from the first 7 days still weren’t completely worn off? The hardest part is that she is really hungry, but her taste is so off because of her chemo. Nothing tastes good to her but she is so hungry. We go through every single thing in the whole house (I have a lot of food stocked up right now and NOTHING sounds good to her) and she always just sadly shakes her head. Its really sad to see 😦 By about 4pm every day she is so tired. She lays on the couch mainly from 4-7 and just watches tv because she doesn’t have energy to be up and playing. By 5:30pm every night she is asking to go to bed. We try to hold her off until 7 so she will sleep all night. Right at seven we put her to bed and she is out within a minute every time. The other hard part about steroids is for some reason she pees a ton. She’s in pull ups at night and usually makes it through the night on most nights. When she is on steroids though, she pees multiple times and usually so much that it pees out and I have to change chemo pee sheets in the middle of the night, usually around 3am. Thats super fun 🙂 We have started waking her up around midnight each night to have her go to the bathroom and that has been helping a lot.
She is so great with taking her pills. We put them in a bite of applesauce and she just swallows them right down. She takes 3 steroid pills (1.5mg Dexamethasone, so 9 mg a day) in the morning and 3 steroid pills at night. In the mornings we also do her antacid, Omeprazole, its a capsule that we break open into the applesauce. We used to have to do a bite per pill, but now she is so good at it that we can do it all in one bite 🙂
She really has been doing pretty well considering she is on steroids and her counts are at 0. She still is happy for a lot of the day. She has really dark red/purple circles under her eyes but other than that she looks pretty good too.
We are grateful that she has been doing as well as she has. We can’t wait for next Tuesday. She will be off of the steroids and she gets a week off of clinic! No chemo this week! Hooray! Thank you for all your continued prayers!